Dopamine Agonists & Feeling Flat
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Dopamine Agonists & Feeling Flat


Dear Dr. Phelps,

I hope you can help me with some strange questions.  I have been diagnosed as biplar II, with rapid cycling (about a week long cycle).  I currently take 750mg of Depakote, which slows the cycling.  When I cycle up, I feel like I'm itching inside, and I'm agitated.  When I cycle down, I feel inside myself and blunted, and I have a difficult time communicating.  Fortunately, .25 mg Risperdal seems to help the agitation, and was helping me sleep.  It hasn't done much for the depression that I dip into two days a week.

This is the problem:  I have no emotions anymore.  I don't feel pleasure or sadness.  I just feel completely apathetic with little or no emotional responses.  I've been through many meds, most of which i couldn't tolerate (Lithium, Lamictal, Zyprexa, Trileptal, Wellbutrin, etc.).  I'm curious about trying Mirapex or other dopamine agonists in the hope of regaining my emotions.  Have you found them to be effective in a case such as this?  What next for me?  I'm alive, but not living.  I don't care enough to feel suicidal.

Thanks for any input,
Katy


Dear Katy -- 
Hmm, tricky.  I guess first we'd have to try to establish whether your "no emotions" is your experience relative to where you used to live, which was probably a great deal of emotion, not always good, but surely more intense than where you live now; and whether your current experience is actually closer to where people without bipolar disorder live -- or less than that, which sounds like what you think is going on now (and may well be, I don't mean to say that's not so, just that one would want to make sure first, before trying to "fix" something like this, especially with things like dopamine agonists. 

Next, you'd want to establish (I'm sure you've tried to figure this out) whether it is primarily Depakote or risperidone that is doing this, e.g. was this problem present even before the risperidone was added or only afterward.  Based on that you could wonder whether moving risperidone up, e.g. to 1 or so, might have a little more antidepressant oomph, as it often seems to; and whether you might even be able to taper off Depakote then, if that was the primary suspect for the "no-emotion" problem.  

If on the other hand risperidone was the primary suspect, you could consider turning the Depakote up, though you may well already have done that and discovered that some side effect limits that approach (after all, you are still cycling, right?  so you need more mood stabilizer influence from somewhere, right? risperidone has not been really clearly shown to be able to prevent cycling, though it can treat manic symptoms and also seems to have this mild antidepressant effect in some folks).  If you haven't tried going higher with Depakote using their newer ER version, that's probably worth a try; it really is quite a bit better, especially in terms of avoiding weight gain through avoiding appetite increase.  

Then, one could consider the new kid on the block, aripiprazole (I am trying to refuse to dignify their trade name by repeating it here).  As you may know, it has dopamine agonist properties as well as dopamine blocking properties (nifty trick), and there appear to be some people with bipolar disorder out there who do really well on it, including at tiny doses (a colleague of mine starts people at 1/2 the smallest pill they now make, 5 mg, which is a 6th of the original starting dose, and goes up by that increment from there).  I haven't used it much yet but I definitely am hearing of occasional superb outcomes.  This medication comes to mind in part because of your having wondered aloud about dopamine agonists, and in part because you have tried a lot of other medications.  

However, I didn't see a few other candidates on your list (perhaps they were in the "etc"), such as Seroquel, which recently was shown to have substantial antidepressant effects as well as more "Depakote-like" effects, if you will; i.e. I would wonder if it too might represent a medication which could be substituted for both of your current medications.  

In general I'd try to keep the focus on stopping cycling, and then, after that had been accomplished somehow, evaluating whether this left you "too flat" in terms of mood capacity.  Rarely I've had to try adding a stimulant to get around this kind of problem.  Something like Ritalin (methylphenidate) would be more routine, and some folks have been using modafinil (Provigil) in this role lately with some case reports of benefit.  

As you may know, there are several studies of Mirapex (pramipexole) for bipolar depression (check them out, especially the first three you'll find if you do a PUB MED search using the terms "pramipexole bipolar".)  Note that in two of these studies, at least one of the small group of patients involved became hypomanic (although so did two patients on placebo!).  This is one of the common risks of antidepressants, as you know.  So from the data so far, it looks as though adding pramipexole is rather like adding an antidepressant.  And most psychiatrists would agree that one should avoid adding an antidepressant when a patient is cycling, as you now are.  So again, I'd look to stop the cycling first, then address the flatness part; if you do it the other way around, you run the risk of continuing the cycling or making it require more mood stabilizer to treat.  (While you're on PUB MED, check out "modafinil bipolar" also; less data thus far, but perhaps less risk of inducing hypomania?) 

Finally, though I'm one of the only ones who seems to worry about this, I'd be nervous about the possibility of somehow worsening the bipolar disorder itself using pramipexole, though this is merely an extension of my worry about doing the same thing using regular old antidepressants, as discussed (see #2A) in the essay about antidepressant controversies.  

I hope you have good luck in your attempts to figure this out (with your doctor, of course).  

Dr. Phelps


Published January, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?